Alert archive / Georgia / Red Flag Warnings in 2009

Red Flag Warning 51, NWS Atlanta, GA

January 9, 200936 counties in Georgia

NWS Atlanta, GA issued this red flag warning at Jan 9, 2009, 3:00 AM EST for 36 counties in Georgia. It took effect at Jan 9, 2009, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2009, 3:00 AM EST (08:00 UTC)
In effect from
Jan 9, 2009, 12:00 PM EST
Expired
Jan 9, 2009, 6:00 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
All 36 counties

Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Glascock County, GA, Greene County, GA, Hancock County, GA, Houston County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Laurens County, GA, Macon County, GA, Montgomery County, GA, Oglethorpe County, GA, Peach County, GA, Pulaski County, GA, Putnam County, GA, Schley County, GA, Sumter County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Twiggs County, GA, Warren County, GA, Washington County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 12 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WWUS82 KFFC 090800
RFWFFC

RED FLAG WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EST FRI JAN 9 2009

GAZ038-039-050-051-060>062-072>076-080>086-092>098-104>113-092200-
/O.NEW.KFFC.FW.W.0051.090109T1700Z-090109T2300Z/
OGLETHORPE-WILKES-GREENE-TALIAFERRO-PUTNAM-HANCOCK-WARREN-JONES-
BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-SCHLEY-MACON-PEACH-HOUSTON-BLECKLEY-
LAURENS-TREUTLEN-SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-
WHEELER-MONTGOMERY-TOOMBS-
300 AM EST FRI JAN 9 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON FOR PARTS OF CENTRAL GEORGIA FOR LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON FOR PARTS OF CENTRAL GEORGIA SOUTH AND EAST OF ATHENS
AND COLUMBUS.

THIS WARNING INCLUDES PARTS OF THE OCONEE NATIONAL FOREST.

UNDER ABUNDANT SUNSHINE AND WINDY CONDITIONS ON THURSDAY...FUELS
DRIED OVER THE WARNED AREA. DRY FUEL MOISTURE CONDITIONS WILL
COMBINE WITH RELATIVE HUMIDITIES OF 17 TO 22 PERCENT AND LIGHT
SOUTH WINDS. THIS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL OCCUR WITHIN 24 HOURS.

PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER
YOU CAN BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING.

$$
BDL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at Jan 8, 9:05 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jan 8, 9:05 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
905 PM EST THU JAN 8 2009

.UPDATE...
NO CHANGES. A TRANQUIL NIGHT WITH COLDER AND DRIER AIR SETTLING OVER
THE AREA. PREVIOUS FORECAST LOOKS GOOD.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
PATTERN TRANSITION UNDERWAY...BUT IT WILL LIKELY TAKE ANOTHER WEEK
FOR US TO REALLY FEEL THE EFFECTS OF WHAT HAS BASICALLY BEEN A
NEGATIVE PNA TELECONNECTION TO A POSITIVE PNA TELECONNECTION. IN
ESSENCE THIS WILL RESULT IN A TRANSITION FROM THE UNSEASONABLY WARM
AND WET PATTERN...THAT HAS MORE OR LESS BEEN IN PLACE SINCE
MID-DECEMBER...TO A MUCH COLDER AND OVERALL DRIER PATTERN...MORE
SIMILAR TO WHAT WE OBSERVED THROUGHOUT MUCH OF NOVEMBER 2008. IN THE
INTERIM TRANSITION PERIOD...WHICH WILL ENCOMPASS MUCH OF THE NEXT
WEEK...A SERIES OF FRONTS...INCREASINGLY OF CANADIAN ORIGIN...WILL
TRAVERSE THE REGION. THE MODELS ARE IN GOOD AGREEMENT THAT NO
SIGNIFICANT COLD AIR WILL ARRIVE IN THE AREA DURING THE SHORT
TERM...BUT TEMPERATURES WILL CERTAINLY BE MORE SEASONAL THAN IN
RECENT WEEKS...WITH LOWS MOSTLY IN THE 30S AND HIGHS MOSTLY IN THE
50S AS COMPARED TO THE RIDICULOUSLY MILD LOWS IN THE 50S AND 60S AND
HIGHS IN THE 70S THAT HAVE OCCURRED REPEATEDLY SINCE MID-DECEMBER.

WITH RESPECT TO THE IMMEDIATE SHORT TERM...STRONG WEATHER SYSTEM
THAT BROUGHT FLOODING AND SEVERE WEATHER TO THE AREA
MID-WEEK...CONTINUES TO LIFT OUT INTO THE ATLANTIC AND AWAY FROM THE
REGION. BROAD WEST-NORTHWEST FLOW ALOFT LEFT IN ITS WAKE WITH A
GREATLY MODIFIED CANADIAN AIR SPREADING ACROSS THE REGION. THE
INCREASINGLY ZONAL FLOW ALOFT IS NOT ALLOWING MUCH OF THE COLDER AIR
TO SPREAD SOUTH...THUS TEMPERATURES ARE SEASONAL AND MOST AREAS EVEN
REMAINED ABOVE FREEZING THIS MORNING. THE TIGHT SFC GRADIENT ACROSS
THE REGION WILL RELAX SIGNIFICANTLY OVERNIGHT AS SFC HIGH PRESSURE
SPREADS FROM THE LOWER MS VALLEY INTO THE SE U.S. WITH THE SFC HIGH
SETTLING OVER THE AREA TONIGHT AND A DRY AIR MASS/CLEAR SKIES...MANY
AREAS WILL SEE LOW TEMPERATURES NEAR OR SLIGHTLY BELOW FREEZING FOR
THE FIRST TIME IN MANY DAYS. SOUTHERLY WINDS WILL RETURN FRI AND
TEMPERATURES WILL MODERATE QUICKLY ONCE AGAIN...RISING ONCE AGAIN TO
NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. MAV BIAS HAS BEEN MINIMAL
LATELY AND APPEARS TO CAPTURE THE MIN/MAX TEMPS NEXT 2R HRS
WELL...SO DO NOT PLAN ON ANY SIGNIFICANT DEVIATION FROM MAV
MOS...ALTHOUGH MET MOS MIGHT DO A LITTLE BETTER TONIGHT SINCE
RADIATIONAL COOLING WILL COME MORE INTO PLAY TONIGHT.

BY SAT...YET ANOTHER STRONG SHORT WAVE DIVES FROM THE MIDWEST INTO
THE SE U.S. THIS IS A POSITIVELY TILTED UPPER TROUGH AND WILL BE
RELATIVELY STARVED FOR MOISTURE COMPARED TO ITS PREDECESSOR.
HOWEVER...A STRONG 50-60KT SSW LLJ DEVELOPS IN ADVANCE OF THIS
SYSTEM BY EARLY SAT AND TRANSLATES ACROSS THE AREA DURING THE DAY
SAT. GULF MOISTURE RETURN AND INSTABILITY APPEAR TO BE MORE
SIGNIFICANT THAN EARLIER THOUGHT. WITH STRONG DYNAMICS...HIGH
SHEAR...AND -1 LIS...200 CAPES NOSING INTO THE CSG AREA...WILL
INTRODUCE ISOLD TSRA INTO WC AREAS. SPC HAS ALREADY INDICATED THAT
DAMAGING WIND GUSTS WILL BE POSSIBLE. FURTHERMORE...MEX TSRA POPS
OVER 20 PERCENT IN THE CSG AREA...WHICH SUBJECTIVELY HAS PROVEN WELL
DURING THE RECENT WINTER MONTHS AS THE LOWER END THRESHOLD FOR
INTRODUCING TSRA IN THE ZONES.  TEMPS SAT WILL BE UNSEASONABLY MILD
ONCE AGAIN AND MOSTLY IN THE 60S IN ADVANCE OF THE UPSTREAM SYSTEM.
WILL SHOW HIGH CHANCE TO LIKELY POPS AS DYNAMICS/MOISTURE MORE THAN
SUFFICIENT FOR SUCH.  HOWEVER...FLOODING SHOULD NOT BE A CONCERN
WITH THIS SYSTEM AS IT WILL BE FAST MOVING AND TRAVERSE MUCH OF THE
CWA IN A 12-HR PERIOD. QPF SHOULD BE ON THE ORDER OF 0.25-0.50 INCH.

FINALLY...STRONG SW WINDS SAT...AND STRONG NW WINDS IN THE SYSTEMS
WAKE SUN WILL LIKELY WARRANT A WIND ADVISORY FOR PART OR ALL OF THIS
PERIOD...BUT TOO EARLY TO ISSUE THESE YET.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE SAT SYSTEM WILL CONTINUE AND STRENGTHEN THE TRANSITION TO A DEEP
EASTERN U.S. TROUGH. LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT
THE EASTERN U.S. TROUGH WILL CONTINUE TO DEEPEN THROUGHOUT THE WEEK
AND A BROAD...DEEP EASTERN U.S. TROUGH WILL BE IN PLACE BY THE END
OF THE WEEK. BROAD COLD...CYCLONIC FLOW WILL DOMINATE MUCH OF THE
EASTERN 2/3RD OF THE U.S. BY THE END OF THE WEEK. A SERIES OF SHORT
WAVES WILL DIVE SE FROM CENTRAL CANADA TOWARD THE SE U.S. AND
MID-ATLANTIC THROUGHOUT THE WEEK...EACH ACCOMPANIED BY A REINFORCING
CANADIAN HIGH. EACH SUCCESSIVE HIGH APPEARS TO BE COLDER...BUT MOST
IMPRESSIVE IS THE 1059MB HIGH DROPPING OUT OF CENTRAL CANADA AT THE
END OF THE WEEK. OVERALL...THE MODELS ARE SLOW TO BRING THE BITTER
COLD ARCTIC AIR VERY FAR SOUTH OF 35 DEG LAT...POOLING IT MOSTLY
ACROSS THE NC/NE STATES...THE OHIO VALLEY AND MID-ATLANTIC. IT DOES
APPEAR THAT THE PROCESS OF BRINGING THE ARCTIC AIR INTO THE SE
STATES WILL BE SLOW AND LIKELY DELAYED BY THE UPSTREAM MIDWEST SHORT
WAVES. ENSEMBLE GUIDANCE SHOWS A LARGE 20+ DEG F SPREAD BETWEEN THE
COLDEST AND WARMEST MEMBERS TOWARD DAY 7. THIS IS OFTEN THE
CASE...AND CONSEQUENTLY DO NOT PLAN TO ADVERTISE ANY MAJOR COOLING
YET...WITH SEASONAL TEMPERATURES INDICATED MUCH OF NEXT WEEK. IT
DOES APPEAR REASONABLE TO EXPECT MORE SIGNIFICANT COOLING AND
PERHAPS WELL BELOW NORMAL TEMPERATURES BY THE END OF NEXT WEEK WHEN
THE 1059MB CANADIAN HIGH DROPS INTO THE AREA AND BOTH THE ECMWF/GFS
ARE IN BETTER AGREEMENT THAT THE BASE OF THE DEEP EASTERN U.S. UPPER
TROUGH WILL SHIFT INTO THE EASTERN STATES...AS OPPOSED TO HANGING
BACK IN THE MIDWEST...WHERE IT REMAINS MUCH OF THE WEEK...WHICH PUTS
THE SE U.S. IN A MORE WSW AND WARMER FLOW ALOFT.

OVERALL...THE EXTENDED PERIODS LOOK DRY WITH BROAD CYCLONIC FLOW IN
PLACE ACROSS MUCH OF THE U.S. AN ALBERTA CLIPPER SYSTEM PASSES
THROUGH THE AREA MID-WEEK AND CONTINUES TO REINFORCE THE COLD
AIR...BUT DOES NOT HAVE ENOUGH MOISTURE TO SUPPORT PCPN...EXPECT
POSSIBLY OROGRAPHICALLY INDUCED -SHSN IN THE N GA MOUNTAINS. THEN...
THE MAIN ARCTIC FRONT OF THE WEEK...SUPPORTED BY THE 1059MB ARCTIC
HIGH REFERENCED ABOVE...MOVES INTO THE AREA AT THE VERY END OF THE
EXTENDED. LIMITED MOISTURE RETURN IN ADVANCE OF THIS SYSTEM MAY
PROVIDE SUPPORT FOR LIGHT WINTER TYPE PCPN. THICKNESS AND TEMPS
DICTATE THAT MUCH OF THIS WOULD BE IN THE FORM OF SNOW OR SLEET...SO
FOR NOW AM FORCED TO ADVERTISE SLGHT CHC -SN ACROSS THE N HALF OF
THE CWA AND -RA ACROSS THE SOUTH HALF. IT SHOULD BE
NOTED...HOWEVER...THAT SNOW EVENTS IN THE SOUTH IN ADVANCE OF COLD
FRONTS...OUTSIDE THE MOUNTAINS...ARE VERY RARE...SO CONFIDENCE IN
THIS ACTUALLY OCCURRING IS LOW.

&&

.AVIATION...
VFR CONDITIONS THRU 00Z SAT (06Z SAT FOR ATL). WINDS WILL DIMINISH
RAPIDLY AFTER SUNSET AND GO CALM MOST AREAS AS THE SURFACE HIGH
BUILDS INTO THE STATE. TOWARD NOON FRIDAY EXPECT WINDS TO BECOME
SOUTH SOUTHEAST AS THE HIGH MOVES OFF THE ATLANTIC COAST. WIND
SPEEDS SHOULD REMAIN LESS THAN 10 KTS FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          32  57  37  57  36 /   0   0   0  90  40
ATLANTA         33  56  43  60  32 /   0   0   0  90  20
BLAIRSVILLE     26  52  36  52  28 /   0   0   0  90  20
CARTERSVILLE    29  55  38  55  30 /   0   0   0  90  10
COLUMBUS        36  60  42  69  36 /   0   0   0  90  40
GAINESVILLE     32  54  40  55  32 /   0   0   0  90  20
MACON           35  61  39  69  37 /   0   0   0  90  70
ROME            29  55  41  57  30 /   0   0   5  80  10
PEACHTREE CITY  29  57  36  62  33 /   0   0   0  90  40
VIDALIA         37  63  36  71  42 /   0   0   0  50  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/15
Hazardous weather outlook, Jan 8, 4:30 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EST THU JAN 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 PM EST THU JAN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS NORTH AND CENTRAL
GEORGIA THROUGH TONIGHT BRINGING DRY AND STABLE AIR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL GEORGIA SATURDAY
AFTERNOON AND EVENING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:30 AM ESTAreal Flood WarningFFCFloyd, Gordon, Whitfield48 hr

Nearby

Red Flag Warnings in Georgia, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.